The patient comes in with her daughter, the tremor in her right hand visible. She clasps her hands together in her lap. Soon, her left hand waggles as well. The documentation said she takes Mirapex for her symptoms. She shakes her head no, the medication made her violently ill. Scanning through the papers she’s brought, she hands the doctor the letter written by her former physician, three years ago.
In the passage of time, she feels the tremor has spread to her left side. Without any drugs to suppress the movement, her handwriting has degraded. The doctor comments her symptoms sound like classical Parkinson’s disease. He adds the illness is not diagnosed with one symptom, you must have several of the signs and a positive response to levodopa/carbidopa. He inquires whether she has ever been prescribed Sinemet, and she recalls becoming acutely nauseated when she took it.
The doctor describes how Rasputin was poisoned by arsenic, in such a gradual manner that those expecting him to fall dead, were disheartened when his cheeks grew a ruddy red, a symptom of arsenic poisoning. In the end, the man was shot. When that failed to kill him, he was drowned. The idea; small incremental doses are much easier for the body to assimilate. Taking the medication with food, should help dissuade any nausea, but if the queasiness continues, she may want to try an anti-nausea medication, sold in Canada, but not in the US. He asserts other anti-nausea medications block or deplete dopamine stores in the body- not what one wants for a person who may have diminished dopamine at the start of therapy.
He asks about her history. Did she grown up drinking well-water? Was she exposed to chemicals, herbicides or insecticides? All put a person at risk for developing Parkinson’s disease. Originally from Tennessee, she grew up drinking well water, and worked for years in a factory making shoes. She became an LPN later. She lives with her daughter, these days and is a great great grandmother. In Tennessee she raised three of her grandchildren.
The doctor asks her to sit on the examination table, and he takes her wrist and moves it. As he gauges the reaction to movement he speaks, commenting “Yes, it’s quite rigid on the right side… less rigid on the left.” He motions to the Chinese physician, who comes closer and feels the rigidity in her movements. Face to face with the physician, the constant movement in her jaw is obvious and he comments that the Sinemet will eliminate the rigidity in her limbs, but may be less effective on her tremor. Describing the types of PD, he tells her the tremor dominant type of the illness tends to progress slower. He regains his seat behind the desk and begins constructing a chart of incremental doses of Sinemet, beginning with a quarter tablet. He quickly adds that if a quarter tablet makes her nauseated, she can try cutting the quarter in two pieces. On the other hand she may want to invest in Motilium or Domperidone, because feeling nauseated is one of the worst sensations he knows of. He would like to see them again in four to six months, and please take a card, if they have questions they can call his assistant who will discuss the questions with the doctor.